A man with a history of extensive cannabis use saw his fingers turn blue, according to reports from doctors. Cannabis arteritis, his illness, is a highly uncommon but occasionally serious adverse effect of extensive drug use.
The 49-year-old man presented to the emergency room of Boston Medical Center with blue fingertips (pictures in original publication) and ulcers on his digits while being described as “otherwise healthy” in a case report published in the Annals of Emergency Medicine. He suffered occasional painful breakdowns in the skin of his fingers for the prior six weeks. Upon examination, it was discovered that his hands’ blood supply was insufficient.
The cause was readily identified through the medical history of the patient. He was identified as having cannabis arteritis and had “a history of heavy marijuana smoking” without using tobacco. This extremely rare vascular disease can result in necrosis (dead tissue), which usually affects lower appendages. Just to give you an idea of how uncommon the disorder is, between 1960 and 2008, just about 50 confirmed cases, mostly in younger male patients, were published in the medical literature.
The exact cause of the ailment is still unknown due to the low number of cases, although research on rats has revealed that the cannabis constituents delta8- and delta9-tetrahydrocannabinol (THC) can operate as peripheral vasoconstrictors. Arsenic may also be a factor when cannabis and tobacco are combined.
As painful and frightening as the situation might undoubtedly be for the patient, as long as the necrosis has not advanced too far, treatment is quite straightforward.
The only surefire approach to stop the progression of the disease and prevent amputation, according to the authors’ paper, is to stop smoking. “Amputation rates may be as high as 40% without cessation.”